Acute Epidural Hematoma Formation in Cervical Spine After Interlaminar Epidural Steroid Injection Despite Discontinuation of Clopidogrel

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Perioperative management of patients on anticoagulant therapy prior to interventional pain procedures creates a challenge when balancing the risk of bleeding against thromboembolic events.

Case Report

We report a case of epidural hematoma formation in the cervical spine following interlaminar epidural steroid injection in an elderly woman with chronic neck and arm pain, who was on clopidogrel therapy.

Conclusions

This is the first reported case of hematoma formation immediately following an epidural steroid injection possibly associated with clopidogrel, even though established guidelines on the timing of the discontinuation of clopidogrel prior to the procedure were exceeded. Severe pain appears to be the first symptom of hematoma formation, and therefore immediate diagnostic workup and evacuation of hematoma are essential in preventing neurological damage. It may be advisable to carry out a test specific for clopidogrel such as the P2Y12 to ensure that there is no residual action on platelet aggregation function, particularly in patients who may be slow metabolizers of clopidogrel. Caution is advised prior to administering analgesics with antiplatelet effects such as ketorolac.

Related Topics

    loading  Loading Related Articles